Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Indianapolis, IN

May 24, 20246 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 24, 2024, 4:09 PM EDT for 6 counties in Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 4:09 PM EDT (20:09 UTC)
Expired
May 24, 2024, 5:00 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KIND 242009
SVRIND
INC045-107-121-157-165-171-242100-
/O.NEW.KIND.SV.W.0087.240524T2009Z-240524T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
409 PM EDT Fri May 24 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Southwestern Tippecanoe County in west central Indiana...
  Northern Parke County in west central Indiana...
  Warren County in west central Indiana...
  Northern Vermillion County in west central Indiana...
  Northwestern Montgomery County in west central Indiana...

* Until 500 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located over Covington, or
  12 miles east of Danville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga,
  Waynetown, West Lebanon, Hillsboro, Kingman, Perrysville, Wingate,
  Newtown, Pine Village, Mellott, Wallace, Lodi, Pence, Foster, and
  Turkey Run State Park.

This includes Interstate 74 between mile markers 1 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 8752 4048 8715 4048 8710 4013 8707
      3989 8708 3987 8719 3986 8753
TIME...MOT...LOC 2009Z 256DEG 26KT 4016 8739 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
2 follow-up statements
606 
WWUS53 KIND 242028
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
428 PM EDT Fri May 24 2024

INC045-107-121-157-165-171-242100-
/O.CON.KIND.SV.W.0087.000000T0000Z-240524T2100Z/
Fountain IN-Tippecanoe IN-Parke IN-Warren IN-Vermillion IN-
Montgomery IN-
428 PM EDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR FOUNTAIN...SOUTHWESTERN TIPPECANOE...NORTHERN PARKE...CENTRAL
WARREN...NORTHERN VERMILLION AND NORTHWESTERN MONTGOMERY COUNTIES...

At 427 PM EDT, a severe thunderstorm was located near Veedersburg, or
15 miles northwest of Crawfordsville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga,
Waynetown, West Lebanon, Hillsboro, Kingman, Perrysville, Wingate,
Newtown, Mellott, Wallace, Lodi, Foster, Turkey Run State Park,
Yeddo, and Gessie.

This includes Interstate 74 between mile markers 1 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 8752 4022 8744 4039 8737 4048 8715
      4048 8710 4013 8707 3989 8708 3987 8719
      3986 8753
TIME...MOT...LOC 2027Z 256DEG 27KT 4016 8716 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
233 
WWUS53 KIND 242053
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
453 PM EDT Fri May 24 2024

INC045-107-121-157-165-171-242102-
/O.EXP.KIND.SV.W.0087.000000T0000Z-240524T2100Z/
Fountain IN-Tippecanoe IN-Parke IN-Warren IN-Vermillion IN-
Montgomery IN-
453 PM EDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR FOUNTAIN...SOUTHWESTERN
TIPPECANOE...NORTHERN PARKE...CENTRAL WARREN...NORTHERN VERMILLION
AND NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 500 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 4020 8752 4022 8744 4039 8737 4048 8715
      4048 8710 4013 8707 3989 8708 3987 8719
      3986 8753
TIME...MOT...LOC 2052Z 256DEG 26KT 4020 8697 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:28 PM EDT, 1 hour 41 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms through the early overnight, isolated severe threat
  • Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
  • Shower chances and cooler temperatures Tuesday-Wednesday
  • Dry and Seasonable Thursday and Friday
Area forecast discussion, May 24, 2:28 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
228 PM EDT Fri May 24 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms through the early overnight,
  isolated severe threat
- Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
- Shower chances and cooler temperatures Tuesday-Wednesday
- Dry and Seasonable Thursday and Friday

&&

.SHORT TERM (This evening through Saturday)...
Issued at 227 PM EDT Fri May 24 2024

Rest of Today/Tonight.

Storms have begun to initiate along the outflow boundary from the
late overnight/early morning derecho that moved across Iowa as
surface instability continues to increase. As of 2PM, Hi-Res models
are showing upwards of 1500-2000 J/kg of surface based CAPE across
central Illinois which is where the better axis of effective bulk
shear. Across western Indiana values are generally less than 20kts
with the weaker flow aloft.  This will improve a bit closer to 00Z
as the LLJ begins to ramp up but with a lack of shear the severe
threat looks minimal without a more organized cold pool developing
across Illinois which could push things eastward.

The other potential concern for this evening/early overnight is a
residual MCV from yesterday's convection across the Southern Plains
as it pushes further into Arkansas and Tennessee and gets ingested
into the LLJ and turns more northerly.  So far the storms associated
with this system have been brief and sub-severe with a lack of
instability along and ahead of the MCV limiting the threat.  Hi-Res
models are picking up on the locally enhanced shear, but this seems
rooted more in the 700-500mb layer which has generally been higher
than the storms have been able to tap into so far. The tornado
threat that often is enhanced by an MCV doesn't look to be the case
this time around with observations not showing a stronger easterly
wind component compared to what would normally be seen.

Thoughts going into the evening hours are that the disorganized
convection across Illinois will push in and gradually weaken after
3-4PM with additional pulse thunderstorms caused by forcing from
the MCV across the southern half of the state through the early
evening. It doesn't look likely that the southern storms will be
able to root into the better shear aloft with a lack of
instability and the lack of shear across the northwest will keep
the severe threat minimal with lightning and a brief gust of wind
from downburst as the primary threats. Isolated to scattered
showers will continue through the rest of the night with dry
weather by tomorrow morning.

Saturday.

A brief break in the more active weather is expected for Saturday as
the parent upper level low from the Friday system pushes into Canada
and the next low ejects from the Rockies. This low is expected to
bring more widespread and intense strong to severe storms but that
will be covered in the long term section below.  For Saturday expect
pleasant conditions as the skies clear through the morning and
northwesterly surface flow keeps temperatures in the upper 70s to
low 80s with dewpoints in the low to mid 50s for all but the
southern third of the state which will be closer to 60.

&&

.LONG TERM (Saturday night through Friday)...
Issued at 227 PM EDT Fri May 24 2024

Saturday Night...

Models shows moderate southwest flow in place aloft with little in
the way of forcing dynamics present through the evening hours along
with a dry forecast column. Surface high pressure will be set up
over the southeastern states and low pressure is expected over
Kansas. The low is expected to extend a warm frontal boundary across
MO to Indiana.  Dry weather will be expected in the evening, however
overnight convection over middle Mississippi valley associated with
an approaching wave aloft will push forcing dynamics toward Central
Indiana overnight. Forecast soundings overnight are trending toward
saturation late as the earlier convection advects east. Models are
differing a bit on the timing, but for now at least chance pops
during the overnight, especially across the west seem appropriate.
With Central Indiana within the warm sector, lows will be in the
middle and upper 60s.

Sunday, Sunday Night and Monday...

Confidence is high for a precipitation event on Sunday and Sunday
Night. Confidence for precise timing of the showers/storms is much
less so.  Models suggest the moderate trough aloft pushing east into
the middle Mississippi and Ohio Valleys. The trough looks to become
slightly negatively tilted aloft as it pushes toward Indiana. Ample
forcing dynamics appear present. After the possible morning
convection, another round is suggested during the afternoon hours.
Models suggest CAPE present ranging from 1500 to 3000 J/kg across
the forecast area as a favorable atmosphere for convection will
present. Thus with the warm frontal boundary in place to across
Central Indiana and much of the forecast area within the forecast
area. Thus we will include high pops through the course of the day
on Sunday, although there still will be periods of dry weather. More
precise timing will come into focus in the next 24-36 hours.

On Sunday Night and into Monday, the upper low is expected to push
northeast toward the Great Lakes and drag another trough axis across
Indiana. Again this feature has ample forcing with plentiful CAPE
available on Sunday night through early Monday. The associated
surface low pressure system expected to push through the Great Lakes
on Monday and will also drag a cold front across Central Indiana,
exiting by late afternoon. Thus will need to keep some chance pops
for the time period on Monday when our area resides within the warm
sector ahead of the front.

Tuesday and  Wednesday...

Strong ridging aloft is expected to build across the plains in the
wake of the front. This will allow an area of cool, Canadian high
pressure to settle across Indiana on Tuesday through Wednesday.
Forecast soundings on these days show a dry column with little to no
instability present. Thus will trend toward a dry forecast, partly
cloudy days and mostly clear nights with seasonable temperatures.

Thursday and Friday...

Models suggest the strong ridging looks to remain over the mid
section of the CONUS, but this will allow for the development of a
weak Omega block, with the front end low setting up over the middle
Atlantis States. This will bring cyclonic flow aloft over Indiana,
influenced by the upper low to the east. Meanwhile at the surface,
strong surface high pressure centered over the Great Lakes with cool
easterly flow will be present across Central Indiana. The lower
levels are not a favorable set-up for precipitation, but the
cyclonic flow aloft cannot rule precipitation out. Thus it is likely
that at least some small chance pops will be included at that time
for now.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1256 PM EDT Fri May 24 2024

Impacts:

-MVFR to IFR cigs 09Z to 14Z
-MVFR to IFR vsbys during showers/storms
-Best chance for TSRA from 22Z to 03Z

Discussion:

Convection is likely across much of central Indiana from the 22Z to
03Z timeframe with low confidence on the exact timing.  MVFR to
briefly IFR vsbys expected during periods of heavier rain but
remaining VFR outside of those short periods. Cigs will gradually
drop to MVFR during the late overnight hours with highest confidence
from 09Z to 14Z. Winds will occasionally gust to 20kts this
afternoon but otherwise will be light and variable at 4-8kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...White
LONG TERM...Puma
AVIATION...White
Hazardous weather outlook, May 24, 2:33 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
233 PM EDT Fri May 24 2024

INZ021-028>031-035>049-051>057-060>065-067>072-251845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
233 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms with isolated severe weather
through the early overnight. The primary threat is damaging wind
gusts. Locally heavy rainfall and hail are also hazards.

Storm motion will generally be from the southwest at 20-30 mph

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times through Tuesday.

Strong to severe thunderstorms are likely on Sunday. Damaging
wind gusts and large hail are the primary threats, but tornadoes
are also possible. Locally heavy rainfall may also be a threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
weekend.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:12 PM EDTSevere Thunderstorm WarningINDWarren48 min
May 24, 4:11 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vermillion, Vigo49 min
May 24, 4:36 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam, Tippecanoe39 min
May 24, 5:11 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hendricks, Montgomery, Tippecanoe34 min
May 24, 5:13 PM EDTAreal Flood AdvisoryINDFountain, Montgomery, Tippecanoe, Warren3 hr
May 24, 5:35 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Howard, Tippecanoe25 min
May 24, 5:56 PM EDTAreal Flood AdvisoryINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe3 hr
May 24, 5:56 PM EDTSpecial Weather StatementINDMarion19 min
May 24, 5:56 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Tipton34 min
May 24, 6:12 PM EDTSpecial Weather StatementINDBoone33 min
May 24, 6:24 PM EDTSpecial Weather StatementINDHamilton36 min
May 24, 6:26 PM EDTAreal Flood AdvisoryINDCarroll, Clinton3 hr
May 24, 6:27 PM EDTAreal Flood AdvisoryINDBoone, Clinton, Hendricks, Montgomery, Tippecanoe3 hr
May 24, 6:40 PM EDTSpecial Weather StatementINDBoone35 min
May 24, 7:15 PM EDTSpecial Weather StatementINDHamilton45 min
May 24, 7:45 PM EDTSpecial Weather StatementINDDelaware, Madison45 min
May 24, 7:47 PM EDTSpecial Weather StatementINDMarion28 min
May 24, 7:59 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.